Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 30, 2018, 4:21 PM EDT for Breathitt County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 30, 2018, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WWUS83 KJKL 302021
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018
KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331
$$
KASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:25 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 30, 2:25 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 225 PM EDT Mon Jul 30 2018 .UPDATE... Issued at 225 PM EDT MON JUL 30 2018 Scattered convection has initiated along the surface/925 mb inverted trough. This feature has been slow to move to the north, with cells mainly moving along the boundary. A few stronger pulses have been noted; however, most of the cells are not sustaining very long. Will continue to monitor for some small hail/gusty winds over the next few hours, as instability peaks for the day. Freshened up the temperatures and POPs through the rest of this afternoon, based on the radar and observational trends. UPDATE Issued at 1206 PM EDT MON JUL 30 2018 The forecast is generally on track today. Current readings are in the upper 70s and lower 80s, well on their way into the mid 80s for highs. Did nudge values up a tad based on the latest trends in observations. A few rogue cells have popped up across southeast through this morning. At 925 mb and at the surface, there is an inverted trough aligned west northwest to east southeast from approximately KLEX to KJKL to KLNP. This feature will gradually move northeast through this afternoon, perhaps focusing a few more showers and storms in northeastern Kentucky during peak heating. The latest higher resolution model guidance also shows a more organized line of convection approaching the Bluegrass by early this evening, with more limited coverage across our southern locations. Have adjusted POPs based on this latest data into this evening. A few stronger storms still cannot be ruled out. Updates have been sent. UPDATE Issued at 809 AM EDT MON JUL 30 2018 Forecast is still on track, and only minor adjustments have been made to blend early morning obs into the forecast && .SHORT TERM...(Today through Tuesday) Issued at 508 AM EDT MON JUL 30 2018 There is model agreement for the large scale features during the period. However, smaller scale features are rather weak and there is not good agreement or confidence in the specifics for precip timing. On a large scale, an upper level trough was over the Midwest early this morning, and was oriented largely east/west. It will amplify with time and become oriented more north/south, and should extend from the Great Lakes to the lower Mississippi Valley by late Tuesday. As this happens, it will pull deeper moisture northward, and vertical forcing will increase on the downstream side of the trough. At the surface, weak low pressure currently over the lower Mississippi Valley will strengthen and move to Ohio by late Tuesday, pulling more moist low level air into our region. The scenario should bring rain for our area. However, a lack of significant small scale features which can be handled well by the models is making the specific timing of precip problematic. Have used a model blend at this point, but will also expect adjustments to be necessary as things evolve, and the models eventually pick up better on features. The greatest probability of showers/thunderstorms in general will be tonight and Tuesday as the surface low passes to our northwest. .LONG TERM...(Tuesday night through Sunday) Issued at 425 AM EDT MON JUL 30 2018 The models are in decent agreement aloft through the bulk of the extended. They all depict the majority of a full latitude trough moving into the Ohio Valley late Tuesday before starting to fill. The core energy of the trough will weaken and lift northeast by the end of the work week, but leave behind low heights through the region. In addition, ample energy will remain behind through the start of the weekend in broad southwest flow around a strong Bermuda High off of the East Coast. Toward the end of the period the model agreement falters as troughing attempts to push back into the Ohio Valley from the northern stream per the GFS while the ECMWF keeps heights higher. Will favor the ECMWF here and through the period - particularly in the southeast parts of the CWA. Given the broad model agreement aloft a general blend was a good starting point when combined with some small adjustments to PoPs made per the latest ECMWF. Sensible weather will feature a cooler than normal stretch of days through Friday, with lower 850 temps combining with cloudy conditions and convective chances for much of the time. Later in the period, for the weekend, temperatures return to near or just above normal as the mid level heights rebound. While the main concern for heavy rain is from Monday night into Tuesday night, the setup of the stalling front just to the south of the area will likely maintain the small potential for excessive rainfall across a small portion of the area during the majority of the long term portion of the forecast. This is thanks to an open Gulf of Mexico and return flow around a Bermuda High off the East Coast interacting with the stuck boundary. This remains the cased through the weekend with rain chances best southeast and lowest to the northwest though this is dependent on any minor shift north of the front. As for temperatures in the extended, made mainly just some small terrain based and spot adjustments to the lows through the extended given the rather moist environment. In general, did not deviate far from the blended PoPs starting point except to beef them up toward the 00z ECMWF solution in the southeast parts of the CWA through the rest of the week and over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 225 PM EDT MON JUL 30 2018 Scattered showers and thunderstorms will continue to develop across the area through 00z. Have maintained VFR at the TAF sites with VCTS mentioned, as it remains more likely for cells to avoid a direct hit. The only the exception to this will be KSYM, as short term model guidance has been supportive of a slightly more organized line of convection affecting this area between 00 and 03z. MVFR or worse conditions can be expected in any passing showers or storms. A lull in activity is expected late this evening, before the threat of lower ceilings/visibilities and additional more organized convection moves in early Tuesday morning. Shower and storm activity then looks to remain more numerous in areal coverage through the remaining forecast period. Winds will average around 5 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...HAL LONG TERM...GREIF AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 5:16 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 516 AM EDT Mon Jul 30 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 516 AM EDT Mon Jul 30 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight with a potential for localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times Tuesday through Sunday, mainly during the afternoon and evening hours. Locally heavy rainfall will be possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/GREIF
In the hours before
Special weather statement, Jul 30, 2:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
245 PM EDT MON JUL 30 2018
KYZ112-301915-
Breathitt-
245 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREATHITT COUNTY...
At 244 PM EDT, a strong thunderstorm was located over Rowdy, or 11
miles north of Hazard, moving northeast at 20 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Decoy, Hardshell, Ned and Noble.
LAT...LON 3753 8325 3751 8309 3750 8309 3746 8313
3744 8313 3741 8317 3741 8320 3744 8322
3740 8327 3739 8329
TIME...MOT...LOC 1844Z 213DEG 17KT 3741 8323
RAYSpecial weather statement, Jul 30, 3:36 PM EDT, 45 minutes before
Special Weather Statement National Weather Service JACKSON KY 336 PM EDT MON JUL 30 2018 KYZ112-115-302000- Breathitt-Perry- 336 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY AND SOUTH CENTRAL BREATHITT COUNTIES... At 336 PM EDT, a strong thunderstorm was located over Beech, or 13 miles north of Hyden, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Buckhorn, Altro, Bush Branch, Lamont, Copland, Dice, Ned, Saldee, Clayhole, Barwick, Wolf Coal, Lost Creek, Beech, Flintville, Gays Creek, Little, Whick, Chavies and Watts. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3732 8347 3736 8349 3752 8331 3736 8320 TIME...MOT...LOC 1936Z 240DEG 21KT 3736 8342 GEOGERIAN
Special weather statement, Jul 30, 3:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
338 PM EDT MON JUL 30 2018
KYZ109-110-112-302015-
Breathitt-Floyd-Magoffin-
338 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FLOYD...EAST
CENTRAL BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES...
At 338 PM EDT, a strong thunderstorm was located over Evanston, or 12
miles south of Salyersville, moving northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Fredville, Gapville, Evanston, Gypsy, Brainard, Tiptop, Gunlock,
Ordway, Marshallville, Lambric, Pyramid, Swampton, Orchard, Carver
Station, Waldo, Blue River and Duco.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3756 8278 3752 8304 3752 8310 3757 8314
3772 8295 3772 8293
TIME...MOT...LOC 1938Z 240DEG 20KT 3757 8305
GEOGERIANSpecial weather statement, Jul 30, 4:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT MON JUL 30 2018
KYZ112-302030-
Breathitt-
402 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY...
At 402 PM EDT, a strong thunderstorm was located over Canoe, or 7
miles south of Jackson, moving north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Altro, Copland, Haddix, Crockettsville, Saldee, Clayhole,
Wolf Coal, Dumont, Curt, Lost Creek, Talbert, Flintville, Little,
Howard Creek, Quicksand, Whick, Canoe, Sebastian's Branch and Watts.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3739 8354 3755 8342 3750 8322 3738 8337
3738 8354
TIME...MOT...LOC 2002Z 195DEG 12KT 3745 8342
KASSpecial weather statement, Jul 30, 4:02 PM EDT, 19 minutes before
Special Weather Statement National Weather Service JACKSON KY 402 PM EDT MON JUL 30 2018 KYZ107-109-110-302045- Floyd-Johnson-Magoffin- 402 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES... At 401 PM EDT, a strong thunderstorm was located over Gypsy, or 7 miles southeast of Salyersville, moving northeast at 20 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Paintsville, Prestonsburg, Oaklawn Estates, East Point, Fitz, Ivyton, Dobson, Thealka, Swampton, Collista, West Van Lear, Denver, Buffalo, Swamp Branch, Hagerhill, Riceville, Barnetts Creek, Auxier, Odds and Gapville. LAT...LON 3762 8297 3766 8304 3789 8288 3774 8266 TIME...MOT...LOC 2001Z 226DEG 18KT 3766 8297 RAY
Special weather statement, Jul 30, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018
KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:25 AM EDT | Special Weather Statement | JKL | Martin | 35 min |
| Jul 30, 2:45 PM EDT | Special Weather Statement | JKL | Breathitt | 30 min |
| Jul 30, 3:36 PM EDT | Special Weather Statement | JKL | Breathitt | 24 min |
| Jul 30, 3:38 PM EDT | Special Weather Statement | JKL | Magoffin | 37 min |
| Jul 30, 4:02 PM EDT | Special Weather Statement | JKL | Breathitt | 28 min |
| Jul 30, 4:25 PM EDT | Areal Flood Advisory | JKL | Breathitt | 3 hr |
| Jul 30, 4:39 PM EDT | Special Weather Statement | JKL | Wolfe | 36 min |
| Jul 30, 4:51 PM EDT | Special Weather Statement | JKL | Magoffin | 24 min |
| Jul 30, 6:47 PM EDT | Special Weather Statement | JKL | Powell | 28 min |
| Jul 30, 7:02 PM EDT | Special Weather Statement | JKL | Powell | 28 min |
| Jul 30, 7:09 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
Nearby
Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.